Causes of hyperglycemia
The following are potential causes of hyperglycemia in hospital:
How to manage hyperglycemia
Hyperglycaemia on waking is an indication that the basal insulin dose is incorrect and needs adjustment. First, monitor the glucose level at 2am to exclude the possibility of overnight hypoglycaemic episodes causing rebound hyperglycemia – an over-response to counterregulatory hormones. Also ensure these are fasting readings and not after eating.
Day time hyperglycaemia
Daytime hyperglycaemia relates to the basal insulin as well as the bolus or rapid-acting insulin. The rapid-acting insulin has a duration of action of ~3 hours, so if the glucose level is checked more than 4 hours after the last meal, it is the basal insulin that is working and needs to be adjusted. If the glucose level is checked within 3 hours of the last meal (and dose of rapid-acting insulin), it is the dose of rapid-acting insulin that needs more attention.
The dose of insulin that needs increasing depends on the current insulin doses:
Increase the dose of insulin that is active when the glucose level is high. Look for patterns in the glucose levels and treat the trend rather than a single high reading:
For a more thorough algorithm:
Patient is on a basal insulin only:
Patient is on no insulin at all:
A supplemental dose of rapid acting insulin can be given with meals to correct for high pre-meal glucose levels. This is optional and based on the weight of your patient.
After hours – before midnight
If glucose levels are above 15 mmol/L in the evening, it is recommended that insulin is given to lower the glucose levels through the night, and to improve the following day’s glycaemic control. Giving a dose of rapid-acting insulin will lower the glucose levels within 2 hours but adding a dose of basal insulin will sustain that lower glucose level.
Your patient’s diabetes type:
Type 2 Diabetes
Type 1 Diabetes
After hours – after midnight
Hyperglycemia after midnight reflects insufficient basal insulin. Giving too much insulin overnight carries the risk of hypoglycaemia, so smaller doses of corrective doses are recommended.
Use the following suggestions for insulin dosing to guide your care:
Type 2 Diabetes
Type 1 Diabetes
Sliding scale insulin: why it is not recommended
Sliding scales do not match the physiological insulin profile and do not serve your patient well. It does not treat hyperglycemia adequately and is a waste of everyone’s effort.
The rapid-acting insulin is prescribed on its own without basal insulin to match. This means that when the insulin runs out after 3 hours, the glucose levels rise, and further doses are needed. The result is a see-saw pattern of glucose and an unhappy patient.
Glucocorticoids cause hyperglycemia, particularly after lunch and dinner. They also tend to cause lower glucose levels overnight, in the early hours of the morning. Monitor glucose levels pre-meals, at bedtime and at 2am.
All glucocorticoids can cause hyperglycemia and follow a similar pattern of evening hyperglycaemia.
These glucocorticoid preparations include Prednisolone, Hydrocortisone, Dexamethasone, Methylprednisolone, Betamethasone and Cortisone acetate. Oral and intravenous preparations can still affect glucose levels 24-48 hours after the last dose is given. Intra Articular injections of steroids cause hyperglycemia for up to 2 weeks. Inhaled and topical steroids do not raise glucose levels.
In hospital, commence insulin to manage steroid-induced hyperglycemia, but the choice of insulin regimen will depend on the pattern of hyperglycaemia: